Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Albuquerque, NM

April 12, 2002Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 12, 2002, 8:17 PM MDT for Harding County, New Mexico. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2002, 8:17 PM MDT (02:17 UTC)
Expired
Apr 12, 2002, 9:00 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

The radar

The Cannon AFB radar (KFDX), 151 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 8:20 PM MDTHail 0.75Bueyeros, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 6:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 130217
SVRABQ
NMC021-130300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
816 PM MDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 900 PM MDT

* AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUEYEROS...OR ABOUT 24 MILES NORTHEAST OF
  MOSQUERO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL EASTERN HARDING COUNTY 

THIS SEVERE THUNDERSTORM IS CAPABLE OF VERY LARGE HAIL WHICH CAN
CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

LAT...LON 3609 10366 3593 10380 3579 10337 3608 10337

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:30 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 12, 4:30 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MST FRI APR 12 2002

THUNDERSTORMS FINALLY STARTING TO ERUPT NE HIGHLANDS. WILL HANG ONTO
MENTION OF ISOLD SVR STORMS IN THE NE AND EASTCENTRAL BORDER
COUNTIES PER LATEST SPC OUTLOOK. OTHERWISE...MODELS DEPICT WEAK
UPPER LOW NRN OLD MEXICO/BAJA CA THROUGH THE WEEKEND. RIGHT NOW
LOOKS TO BE TOO FAR S TO HAVE MUCH OF AN EFFECT ON THE CWA...THO AVN
DEVELOPS SECOND AREA OF LOW PRESSURE VCNTY KEPZ...WHICH COULD VERY
WELL AFFECT THE SOUTHCENTRAL AND SOUTHEAST ZONES SUN/MON IF IT PANS
OUT.  ZONAL FLOW TO STRENGTHEN MONDAY AS TROUGH SWINGS INTO GRT
BASIN. WHILE THE MAIN LOW PRESSURE CENTER ALOFT STAYS MAINLY TO THE
NORTH OF NM THROUGH THE WEEK...A CLOSED LOW DEVELOPS OVER THE FOUR
CORNERS LATE THURS...AND SAGS INTO EASTCENTRAL AZ FRI. ALL IN
ALL...UNSETTLED EXTENDED FORECAST WITH AFTERNOON BREEZES...SPOTTY
CONVECTION WITH SOME POTENTIAL FOR DRYLINE ACTION...AND A STRONGER
COLD FRONT DEPICTED FRI. LOOKS LIKE SPRINGTIME IN THE SOUTHERN
ROCKIES.

ABQ BB 050/079 049/078 050 482--
SAF BB 043/074 039/076 041 482--
TCC BB 051/078 050/079 050 48322

.ABQ...NONE

In the hours before

Local storm report, Apr 12, 6:19 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
619 PM MDT FRI APR 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    5N MILLS                  NM   1.00 INCH HAIL
04/12/02   HARDING                        REPORTED BY SPOTTERS

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 6:02 PM MDTSevere Thunderstorm WarningABQHarding28 min
Apr 12, 6:31 PM MDTSevere Thunderstorm WarningABQUnion44 min
Apr 12, 6:38 PM MDTSevere Thunderstorm WarningABQColfax52 min
Apr 12, 6:48 PM MDTSevere Thunderstorm WarningABQHarding57 min
Apr 12, 7:45 PM MDTSevere Thunderstorm WarningABQHarding, Union30 min
Apr 12, 8:51 PM MDTTornado WarningABQUnion24 min
Apr 12, 9:03 PM MDTTornado WarningABQQuay27 min
Apr 12, 10:58 PM MDTSevere Thunderstorm WarningABQQuay47 min
Apr 12, 11:50 PM MDTSevere Thunderstorm WarningABQQuay10 min
Apr 13, 1:04 AM MDTSevere Thunderstorm WarningABQQuay26 min
Apr 13, 1:54 AM MDTTornado WarningABQQuay36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.